Cutaneous Drug Reactions
- An adverse cutaneous reaction in response to administration of a drug. Rashes are the most common form of adverse drug reaction (ADR).
- Severity can range from mild eruptions that resolve within 24 hours after the removal of the inciting agent, to severe skin damage with multiorgan involvement.
- Morbilliform and urticarial eruptions are the most common, accounting for approximately 94% of cutaneous drug reactions.
- Approximately 2% are severe and life-threatening.
- All ages affected
- Immunosuppressed individuals at increased risk
- Patients with AIDS are 8.7 times more likely to develop cutaneous drug reactions compared to general population.
- Increased likelihood of severe cutaneous and systemic reactions in geriatric population; unclear if due to polypharmacy or change in drug metabolism
- Difficult to distinguish from viral exanthems in pediatric patients
In the United States, incidence of 1–3% in hospitalized patients; estimated 1/1,000 hospitalized patients has had a severe cutaneous reaction.
Etiology and Pathophysiology
Two classifications of ADR:
- Predictable (type A): dose dependent, known pharmacologic effect of drug, and drug–drug interaction
- Unpredictable (type B): drug intolerance, drug idiosyncrasy secondary to abnormality in metabolism, drug allergy, and drug pseudoallergy
- Immunologically mediated reaction: immunoglobulin (Ig) E–mediated reaction (type I hypersensitivity), cytotoxic/IgG/IgM induced (type II), immune complex reactions (type III), and delayed-type hypersensitivity (type IV) with T cells, eosinophils, neutrophils, and monocytes
- >700 drugs are known to cause cutaneous drug reactions.
- Morbilliform/urticarial/exfoliative erythroderma: penicillins, cephalosporins, sulfonamides, tetracyclines, ibuprofen, naproxen, allopurinol, acetylsalicylic acid, radiocontrast media (1)
- Acneiform: OCPs, corticosteroids, iodinated compounds, hydantoins, lithium
- Fixed drug eruptions: NSAIDs, sulfonamides, tetracycline, barbiturates, salicylates, OCPs
- Acute generalized exanthematous pustulosis (AGEP): penicillins, cephalosporins, macrolides, calcium channel blockers, antimalarials, carbamazepine, acetaminophen, terbinafine, nystatin, vancomycin
- Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome: anticonvulsants, sulfonamides, dapsone, minocycline, allopurinol
- Erythema multiforme/Stevens-Johnson syndrome (SJS)/toxic epidermal necrolysis (TEN): >100 drugs reported. Most common include sulfonamides, cephalosporins, NSAIDs, barbiturates, hydantoins, anticonvulsants tetracycline, terbinafine, allopurinol.
- Lichenoid: thiazides, NSAIDs, gold, ACE inhibitors, proton pump inhibitors, antimalarials, sildenafil
- Photosensitivity: doxycycline, thiazides, sulfonylureas, quinolones, sulfonamides, NSAIDs
- Hypersensitivity vasculitis: hydralazine, penicillins, cephalosporins, thiazides, gold, sulfonamides, NSAIDs, propylthiouracil
- Sweet syndrome (acute febrile neutrophilic dermatosis): sulfa drugs, granulocyte colony-stimulating factor (G-CSF), granulocyte-macrophage colony-stimulating factor (GM-CSF), diazepam, minocycline, nitrofurantoin, captopril, penicillamine
Genetics may play a role because certain HLA antigens have been associated with increased predisposition to specific drug eruptions:
- HLA-B*5801, HLA-B*5701, and HLA-B*1502 have been linked to allopurinol-induced and carbamazepine-induced SJS/TEN, respectively.
- HLA-DQB1*0301 allele found in 66% of patients of erythema multiforme compared with 31% of control subjects
- HLA class I antigens, such as HLA-A2, HLA-B12, and HLA-B22, have been linked to TEN and fixed drug eruptions, respectively.
- CYP2C9*3 variants linked to phenytoin-induced SJS/TEN
Previous drug reaction, polypharmacy, concurrent infection, immunocompromised, disorders of metabolism, and certain genetic HLA haplotypes
Always ask patients about prior adverse drug events. Be aware of medications with higher incidence of reactions as well as drug–drug reaction.
There's more to see -- the rest of this topic is available only to subscribers.